Kentucky, 2015Flash Flood in Kentucky, July 2, 2015
July 2, 2015 · NWS JKL · 1 event in 1 county or zone
Scattered showers and a few thunderstorms produced locally heavy rain in Montgomery County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and a few thunderstorms produced locally heavy rain in Montgomery County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 2:24 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT THU JUL 2 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 254 PM EDT THU JUL 2 2015
OVERALL THERE IS SOME REASONABLE AGREEMENT WITH THE UPPER LEVEL
PATTERN IN THE SHORT TERN PERIOD. MORE ISSUES RESIDE IN THE
SMALLER SHORTWAVE FEATURES RIDING THROUGH THE FLOW IN TERMS OF
DEPTH AND SPEED. THESE DIFFERENCES WILL CERTAINLY HAVE
IMPLICATIONS IN THE SURFACE FEATURES. OTHERWISE TROUGH SETUP WILL
LEAD TO A STORMY SHORT TERM PERIOD OVERALL.
THIS AFTERNOON WE DO SEE SOME BREAKS IN THE CLOUD COVER...WHICH IS
LEADING ADDITIONAL CONVECTION ACROSS PORTIONS OF CENTRAL AND
WESTERN KY. THE HRRR KEEPS HINTING THAT THIS CONVECTION WILL MOVE
INTO THE SOUTHERN PORTIONS OF THE CWA...HOWEVER THE TIMING SEEMS A
BIT TOO FAST AT THIS TIME. GIVEN THE SUB 1 INCH 1 HOUR GUIDANCE
OVER PORTIONS OF THAT AREA FLOODING WOULD BE A BIG CONCERN THIS
EVENING ONCE AGAIN. QUASI/STATIONARY FRONT REMAINS ALONG AND NEAR
THE OHIO RIVER THIS AFTERNOON WITH LOW PRESSURE SYSTEMS RIDING
ALONG THE FRONT. THIS BOUNDARY WILL WAVER ACROSS THE COMMONWEALTH
THROUGH THE SHORT TERM PERIOD AND WILL LEAD TO GENERALLY UNSETTLED
CONDITIONS. GIVEN AT TIMES PWATS WILL BE NEAR 2.0 INCHES IN
SPOTS...LOWERING FFG...AND AT TIMES CONVECTIVE NATURE OF STORMS
COULD LEAD TO LOCALIZED FLASH FLOODING. THIS WILL HAVE THE BEST
CHANCES OF OCCURRING IN AREAS THAT SEE REPEATED ROUNDS OR SLOW
MOVING THUNDERSTORMS. THEREFORE HAVE FLASH FLOOD WATCH IN PLACE
FOR ALL OF THE CWA FROM NOW THROUGH 00Z SAT. MODEL GUIDANCE
SUGGEST A LULL IN THE PRECIP AS WE MOVE INTO FRIDAY NIGHT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 324 PM EDT THU JUL 2 2015
UPPER LEVEL TROUGH RESPONSIBLE FOR ALL THE UNSETTLED WEATHER
LATELY WILL FINALLY FLATTEN OUT INTO EARLY NEXT WEEK. THIS WILL
LEAD TO LESSER CHANCES FOR SHOWERS AND STORMS AS WE HEAD INTO
EARLY NEXT WEEK. IN THE MEANTIME...WE WILL STILL HAVE AN AREA OF
LOW PRESSURE TO CONTEND WITH THROUGH THE WEEKEND...KEEPING THE
WEATHER UNSETTLED...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND GIVEN
THE CLOUD COVER AND PRECIPITATION. NOT CONFIDENT YET TO GO WITH A
DRY PERIOD NEXT WEEK...BUT ITS LOOKING INCREASINGLY LIKELY WE WILL
SEE AT LEAST A FEW DRY PERIOD EARLY NEXT WEEK. HOWEVER...A
SHORTWAVE TROUGH WILL DIVE ACROSS THE GREAT LAKES/OHIO VALLEY BY
TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT DROPPING INTO THE
VICINITY OF EASTERN KENTUCKY. THIS WILL LEAD TO INCREASING
RAIN/STORM CHANCES ONCE AGAIN BY MIDWEEK. HEAT AND HUMIDITY SHOULD
ALSO BUILD AHEAD OF THE FRONT...SO WE MAY SEE TEMPERATURES AT
LEAST APPROACH OR EVEN EXCEED NORMAL FOR AT LEAST ONE DAY EARLY
NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 132 PM EDT THU JUL 2 2015
15Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED NEAR AND
ACROSS THE OHIO RIVER THIS AFTERNOON WITH SURFACE LOWS ALONG THE
FRONT. THIS WILL LEAD TO A STORMY TAF PERIOD OVERALL. THIS
AFTERNOON MANY OF THE NORTHERN AND EASTERN SITES ARE SEEING LIFR
TO MVFR CEILINGS AND VIS. WE ARE SEEING SOME CLEARING ACROSS THE
SOUTHERN SITES...HOWEVER ANY CLEARING COULD LEAD TO INCREASED
INSTABILITY. GIVEN THAT SHOWER AND STORM ACTIVITY CONTINUES TO
DEVELOP UPSTREAM THE CONCERN WOULD BE ADDITIONAL DEVELOPMENT WOULD
BE POSSIBLE. ALTHOUGH DO EXPECT DEVELOPMENT THE EXACT LOCATIONS OF
THIS ARE STILL UNCERTAIN. THEREFORE DID KEEP TAFS THIS AFTERNOON
AND OVERNIGHT VCTS/VCSH AT THIS POINT. ALSO SEEM REASONABLE THAT
FOG AND LOWER CEILING WOULD HAVE THE POTENTIAL TO DEVELOP
OVERNIGHT ONCE AGAIN LEADING TO LIFR/IFR CONDITIONS. OTHERWISE
OVERALL WINDS ARE EXPECTED TO BE LIGHT IN NATURE...EXCEPT PERHAPS
WITH STORM ACTIVITY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...DJ
Hazardous weather outlook, Jul 2, 1:58 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT THU JUL 2 2015
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
258 PM EDT THU JUL 2 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. LOCALLY HEAVY RAIN
WILL BE MAIN CONCERN THROUGH TONIGHT...LEADING TO THE POSSIBILITY
OF SIGNIFICANT FLOODING. THOSE LOCATIONS AT GREATEST RISK WILL BE
THE ONES THAT SEE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY
EVENING...LEADING TO THE CONTINUED POSSIBILITY OF SIGNIFICANT
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAIN
OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE.
DJ/KAS
In the hours before
Local storm report, Jul 2, 2:12 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT THU JUL 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD FABER 36.88N 84.13W
07/01/2015 WHITLEY KY BROADCAST MEDIA
FACEBOOK VIDEO OF FUNNEL CLOUD BUT NO EVIDENCE OF IT
TOUCHING DOWN.
&&
KASSpecial weather statement, Jul 2, 4:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU JUL 2 2015
KYZ044-051-022245-
BATH-FLEMING-
549 PM EDT THU JUL 2 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH...FLEMING...
AT 548 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER COWAN...OR 9
MILES WEST OF FLEMINGSBURG...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...PLUMMERS LANDING...GRANGE CITY...
CRAINTOWN...NEPTON...ELIZAVILLE...GODDARD...PECKS RIDGE...BETHEL...
RINGOS MILLS...SHARKEY...MUSES MILLS...WYOMING...ODESSA...
WALLINGFORD...SHERBURNE...TILTON...PEBBLE AND HILLSBORO.
HEAVY...TO AT TIMES TORRENTIAL...RAINFALL IS ALSO OCCURRING WITH
THESE STORMS...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.
LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3846 8387 3849 8376 3847 8358 3843 8358
3840 8348 3838 8345 3835 8350 3827 8351
3821 8357 3820 8362 3818 8361 3825 8390
3830 8385 3834 8384 3835 8390 3845 8399
3849 8393
TIME...MOT...LOC 2148Z 286DEG 16KT 3841 8390
GREIFFlash Flood, Montgomery
- When
- July 2, 5:15 PM EST to 7:25 PM EST
- Where
- Montgomery County, 0.88 mi NW of Mt Sterling to 0.59 mi ENE of Reid Vlg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.060, -83.960
Water was observed flowing across Grassy Lick Road. The flood water inundated nearby driveways and surrounded cars. Flood waters were also seen flowing across Whitaker Road near the Montgomery county dispatch office.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 2 to 3, 20151 death · $3.0 million · EF0 · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 2 to 5, 2015$123,000 · 55 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, July 2, 2015$83,000 · 55 kt wind · 20 events
- Damaging Winds in Georgia, July 2, 2015$51,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 2, 2015$40,000 · 65 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 2, 2015$26,000 · 0.75 in hail · 3 events
- Flash Flooding and Damaging Wind in Oklahoma, July 2 to 3, 2015$20,000 · 56 kt wind · 7 events
- Flash Flooding and Flooding in Kentucky, July 2 to 6, 201552 kt wind · 21 events
- Damaging Winds in Florida, July 2 to 5, 2015$12,000 · 56 kt wind · 17 events
- Damaging Winds in South Carolina, July 2, 201560 kt wind · 20 events
- Hail and Damaging Winds in Alabama, July 2 to 5, 2015$8,000 · 1 in hail · 15 events
- Damaging Winds in Georgia, July 2, 201560 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583526.